Alert archive / Illinois / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 10, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 1, 2012, 1:19 AM CDT for Stephenson County, Illinois. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 1, 2012, 1:19 AM CDT (06:19 UTC)
- Expired
- Apr 1, 2012, 1:46 AM CDT
- In force
- 27 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
County Stephenson County, IL
The radar
The Quad Cities radar (KDVN), 106 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 1:30 AM CDT | HAIL 0.25 | Freeport, IL | HAIL WAS COVERING THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 9:24 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1520 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
616
WUUS53 KDVN 010619
SVRDVN
ILC177-010715-
/O.NEW.KDVN.SV.W.0010.120401T0619Z-120401T0715Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 AM CDT SUN APR 1 2012
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN STEPHENSON COUNTY IN NORTHWEST ILLINOIS...
* UNTIL 215 AM CDT.
* AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED APPROXIMATELY NEAR PEARL CITY...OR 10 MILES WEST
OF FREEPORT...AND MOVING SOUTHEAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RIDOTT AND GERMAN VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4220 8940 4219 8978 4220 8981 4224 8992
4244 8993 4227 8939 4220 8939
TIME...MOT...LOC 0619Z 296DEG 37KT 4229 8978
WIND...HAIL <58MPH 1.00IN
$$
ERVIN2 follow-up statements
867
WWUS53 KDVN 010636
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
136 AM CDT SUN APR 1 2012
ILC177-010715-
/O.CON.KDVN.SV.W.0010.000000T0000Z-120401T0715Z/
STEPHENSON IL-
136 AM CDT SUN APR 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTHERN STEPHENSON COUNTY...
AT 132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED APPROXIMATELY NEAR OAKDALE NATURE
PRESERVE...OR NEAR FREEPORT...MOVING SOUTHEAST AT 45 MPH. OTHER
STORMS CAPABLE OF PRODUCING SEVERE HAIL ARE MOVING INTO STEPHENSON
COUNTY FROM THE NORTHWEST DURING THE NEXT 20 MINUTES. THUS...THIS
WARNING WILL CONTINUE DUE TO THAT THREAT OF ADDITIONAL HAIL
PRODUCING STORMS.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIDOTT
CORNERS AND GERMAN VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SUNDAY
MORNING FOR NORTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.
&&
LAT...LON 4220 8940 4219 8978 4220 8981 4224 8992
4244 8993 4227 8939 4220 8939
TIME...MOT...LOC 0635Z 296DEG 37KT 4221 8958
WIND...HAIL <58MPH 1.00IN
$$
ERVIN851
WWUS53 KDVN 010646
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
146 AM CDT SUN APR 1 2012
ILC177-010656-
/O.CAN.KDVN.SV.W.0010.000000T0000Z-120401T0715Z/
STEPHENSON IL-
146 AM CDT SUN APR 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STEPHENSON COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING LARGE HAIL
HAS MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN CANCELLED.
HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING HEAVY RAIN AND
SMALL HAIL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SUNDAY
MORNING FOR NORTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.
LAT...LON 4220 8940 4219 8978 4220 8981 4224 8992
4244 8993 4227 8939 4220 8939
TIME...MOT...LOC 0646Z 296DEG 37KT 4216 8945
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 12:20 AM CDT, 59 minutes earlier.
Area forecast discussion, Apr 1, 12:20 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1220 AM CDT SUN APR 1 2012 .AVIATION... THUNDERSTORMS NEAR THE MS RIVER AT MIDNIGHT SHOULD BE EAST OF ALL TAF SITES BY 08Z WITH SKIES CLEARING RAPIDLY BEHIND TSRA. WEAK LOW PRESSURE MOVING EAST THROUGH IA EARLY THIS MORNING WILL CAUSE WINDS TO BECOME LIGHT NORTH OF I80 WHICH COULD LEAD TO SOME IFR CONDITIONS DUE VSBYS IN FG. MOSTLY LIKE AIRPORT TO SEE IFR VSBYS WILL BE KDBQ. CONDITIONS SHOULD IMPROVE BY 14Z OR 15Z. BACKDOOR COLD FRONT WILL MOVE SOUTHWEST THROUGH THE AREA SUNDAY TURNING WINDS FROM THE SOUTHWEST TO THE EAST AND INCREASING TO 15 TO 20KTS BY LATE AFTERNOON OR EARLY EVENING. THERE COULD BE A BRIEF PERIOD OF MVFR CIGS WITH THE FROPA BUT DUE TO THE UNCERTAINTY A SCT LAYER AROUND 2KFT WAS MENTIONED IN THE TAFS. ..DLF.. && .PREV DISCUSSION... /ISSUED 853 PM CDT SAT MAR 31 2012/ UPDATE... THUNDERSTORMS HAVE DEVELOPED AS EXPECTED...THOUGH THE INITIATION JUST WEST OF THE CWA WILL WARRANT UPGRADING TO LIKELY POPS OVER ABOUT THE CENTRAL 1/3 OF THE CWA FROM NORTH TO SOUTH. THIS FAT ZONE ALONG INTERSTATE 80 ROUGHLY...WILL SEE ELEVATED STORMS...AND FOR THE NEXT FEW HOURS...COULD SEE A STORM PRODUCING NEAR SEVERE HAIL. THIS IS MOST LIKELY NEAR THE CEDAR RAPIDS METRO...BUT COULD BE ANYWHERE NEW STORMS FIRE OVER THE NEXT COUPLE HOURS. LATER...CONGEALING INTO A SMALL MCS IS LIKELY...AND THEN THE HAIL THREAT SHOULD BE LESSER. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, Mar 31, 8:06 PM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 806 PM CDT SAT MAR 31 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 806 AM CDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT THE STORM PREDICTION CENTER HAS MOST THE OUTLOOK AREA IN EASTERN IOWA AND NORTHWEST ILLINOIS IN A SLIGHT RISK FOR SEVERE STORMS TONIGHT. A CLUSTER OF THUNDERSTORMS WILL MOVE OVER THE OUTLOOK AREA OVERNIGHT. THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THE MOST LIKELY AREA TO SEE STORMS WILL BE ROUGHLY FROM MARSHALLTOWN TO THE QUAD CITIES...TO PRINCETON ILLINOIS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS OVER NORTHWEST ILLINOIS SUNDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THEY COULD PRODUCE SOME SMALL HAIL. THERE IS A CHANCE OF MORE THUNDERSTORMS MONDAY AND MONDAY NIGHT. IT IS TOO SOON TO DETERMINE THE RISK OF THE SEVERE WEATHER WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SHEETS/DLF
In the hours before
Local storm report, Apr 1, 12:22 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1222 AM CDT SUN APR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 AM HAIL PEOSTA 42.45N 90.85W
04/01/2012 E0.75 INCH DUBUQUE IA TRAINED SPOTTER
&&
ERVINLocal storm report, Apr 1, 12:35 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1235 AM CDT SUN APR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 AM HAIL CAMANCHE 41.79N 90.28W
04/01/2012 E0.25 INCH CLINTON IA LAW ENFORCEMENT
&&
ERVINLocal storm report, Apr 1, 12:37 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1237 AM CDT SUN APR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 AM HAIL 6 W DUBUQUE 42.52N 90.80W
04/01/2012 M0.75 INCH DUBUQUE IA TRAINED SPOTTER
&&
DLSLocal storm report, Apr 1, 12:54 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1254 AM CDT SUN APR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 AM HAIL 4 WNW DUBUQUE 42.52N 90.76W
04/01/2012 M0.25 INCH DUBUQUE IA TRAINED SPOTTER
&&
DLSLocal storm report, Apr 1, 12:55 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1255 AM CDT SUN APR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 AM HAIL 1 E CLINTON 41.84N 90.22W
04/01/2012 E0.25 INCH CLINTON IA TRAINED SPOTTER
&&
DLSLocal storm report, Apr 1, 1:01 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
101 AM CDT SUN APR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM HAIL 7 N ALEDO 41.30N 90.75W
04/01/2012 E1.50 INCH MERCER IL LAW ENFORCEMENT
TIME ESTIMATED FROM RADAR
&&
DLFThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 10:17 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 58 min |
| Mar 31, 11:51 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 54 min |
| Apr 1, 12:26 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Mercer, Rock Island | 64 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.